• Tamoxifen and leg cramps

    Asked by Sunshine777 on Monday, March 21, 2016

    Tamoxifen and leg cramps

    I've taken Tamoxifen for 3 years. I get Charlie-horses in my calves at night, often. I think they are a side-effect of the Tamoxifen. I am concerned about whether or not my ability to walk will be affected, in the long run. Has anyone who has taken this drug for a long time experienced inability to walk?

    15 Answers from the Community

    15 answers
    • TXHills' Avatar
      TXHills

      The low estrogen environment can affect joints and muscles. I had good luck taking magnesium supplements. You might check with your doctor, as it could also be low potassium. Please do report this side effect; it can likely be successfully treated.

      almost 4 years ago
    • BarbarainBham's Avatar
      BarbarainBham

      I agree with TXHills. Your doctor can likely fix Charlie-horses in your calves. If you take a diuretic, that could also cause cramps in your legs.

      almost 4 years ago
    • Linda60's Avatar
      Linda60

      As can statins for cholesterol....

      almost 4 years ago
    • DianaL's Avatar
      DianaL

      I take a lot of magnesium and it does not help that much. I was told by both my oncologist and PCP that leg cramps are a side effect of Tamoxifen. I have been on it for almost 4 years and I still have them.

      almost 4 years ago
    • debco148's Avatar
      debco148

      I have not heard this as a side effect of Tamoxifen. But, I agree with others that it appears your electrolyte balance is off. You must focus on nutrition and exercise. Tell your doctor and they may order blood tests to check your levels. Tamoxifen can cause constipation, fluid retention, etc. If you take a fluid pill, this would cause the cramping. I take Aromisin (AI inhibitor) and it gives leg pain, but I take magnesium, good diet and lots of exercise and it greatly alleviates side effects. So first step.. tell your oncologist or GP doctor.

      almost 4 years ago
    • BarbarainBham's Avatar
      BarbarainBham

      DianaL, leg cramps can be caused by low potassium also, so she needs to call her doctor to get blood checked. (or eat bananas!)

      almost 4 years ago
    • DianaL's Avatar
      DianaL

      I see my doctor every three months--I have very low magnesium so take a large dose to keep me where I am supposed to be. He also does a calcium and potassium check at each visit.
      My leg cramps (charley horse) started after I started taking Tamoxifen. I have always had muscle aches due to the low magnesium, especially when exercising. Also, there are other foods besides bananas that are high in potassium.

      almost 4 years ago
    • BarbarainBham's Avatar
      BarbarainBham

      DianaL, your electrolyte blood levels can change in just a day or so, so I would encourage you to go ahead and get your bloodwork so you can feel better.

      Sorry, the banana suggestion was just a joke. Hope you feel better soon.

      almost 4 years ago
    • DianaL's Avatar
      DianaL

      I feel fine--just saw the doctor on February 15th. All blood levels were good. Just saw the Oncologist on March 16th and again all blood levels were good. Leg cramps and a few hot flashes--again a side effect of Tamoxifen--are all I have to deal with. You are correct there are other medications to help with leg cramps and I am on one of them. Don't have as often but still have them.

      almost 4 years ago
    • MelanieIIB's Avatar
      MelanieIIB

      Yes, I had charlie horses with Tamoxifen, mostly when I was sleeping, not during the day. One time it was so bad my calf hurt the entire day. My oncologist told me it could be a side effect of Tamoxifen.

      almost 4 years ago
    • lbardos' Avatar
      lbardos

      I am a pharmacist and I take tamoxifen. I also get horrible charlie horses in my thighs, calves and feet. While this is not a typical side effect of tamoxifen, it is most likely caused by electrolyte imbalances that tamoxifen can cause. I take magnesium supplements and this helps tremendously. I also drink Gatorade after working out and a long day walking. There is no long term effect from the charlie horses. Just keep replenishing those electrolytes!

      almost 4 years ago
    • peachpoppy's Avatar
      peachpoppy

      I'm so glad I stumbled upon this question because I too have had muscle cramps, but mostly in the arches of my feet, and a few times in my thighs. This all started a few months ago. At that point I had been on Tamoxifen for about a year and a half. I mentioned it to my oncologist who just said it could be dehydration or low potassium. Never mentioned it could be the Tamoxifen.

      almost 4 years ago
    • paintmare's Avatar
      paintmare

      It seems like some oncologists are amazingly unaware of side effects. At least mine are. They don't think any of my medical conditions are related to the cancer or treatment. Here's a simple answer that I recently heard. Leg cramps can be caused by dehydration so drink a cup of water before bed. I hope it could be that simple.

      almost 4 years ago
    • Katyg's Avatar
      Katyg

      I've had bad leg cramps from tamoxifen for about 3 years and tried tonic water, drinking more water, stretching the muscles in my legs and feet....to no avail! From a chance conversation with a retired doctor I have now been drinking a teaspoon of sodium bicarbonate in a small glass of water every night and it is fantastic! I have been sleeping through the night, nearly every night, for the first time in years. It works really fast so if I start getting the in the evening then I can take some and the cramp goes away within 10 minutes or so. Cheaper than tonic water too.

      almost 4 years ago
    • lbardos' Avatar
      lbardos

      Thanks for your information Katyg. I love this site. It's people going through treatment who know the issues and help each other find answers.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.